Standing waves for a class of Kirchhoff type problems in \(\mathbb R^3\) involving critical Sobolev exponents. (English) Zbl 1328.35046

Authors’ abstract: We are concerned with the following Kirchhoff type equation with critical nonlinearity: \[ \begin{cases} -\left( \varepsilon^2 a+\varepsilon b \int_{\mathbb{R}^3} |\nabla u|^2\right) \Delta u+V(x)u=\lambda|u|^{p-2}u+|u|^4u \;\;\text{in }\mathbb{R}^3,\\ u>0, u\in H^1\left(\mathbb{R}^3\right) \end{cases} \] where \(\varepsilon\) is a small positive parameter, \(a, b > 0, \lambda > 0, 2 <p \leq 4\). Under certain assumptions on the potential \(V\), we construct a family of positive solutions \(u_\varepsilon \in H^1\left(\mathbb{R}^3\right)\) which concentrates around a local minimum of \(V\) as \(\varepsilon \to 0\). Although, critical growth Kirchhoff type problem \[ \begin{cases} -\left( \varepsilon^2 a+\varepsilon b \int_{\mathbb{R}^3} |\nabla u|^2\right) \Delta u+V(x)u=f(u)+u^5 \;\;\text{in }\mathbb{R}^3,\\ u>0, u\in H^1\left(\mathbb{R}^3\right) \end{cases} \] has been studied in e.g. [Y. He et al., Adv. Nonlinear Stud. 14, No. 2, 483–510 (2014; Zbl 1305.35033)], where the assumption for \(f(u)\) is that \(f(u) \sim |u|^{p-2}u\) with \(4 < p < 6\) and satisfies the Ambrosetti-Rabinowitz condition which forces the boundedness of any Palais-Smale sequence of the corresponding energy functional of the equation. As \(g(u):=\lambda |u|^{p-2}u + |u|^4u\) with \(2 < p \leq 4\) does not satisfy the Ambrosetti-Rabinowitz condition \((\exists \mu >4, 0 < \mu \int^u_0 g(s)ds \leq g(u)u\)), the boundedness of Palais-Smale sequence becomes a major difficulty in proving the existence of a positive solution. Also, the fact that the function \(g(s)/s^3\) is not increasing for \(s > 0\) prevents us from using the Nehari manifold directly as usual. Our result extends the main result in [loc. cit.] concerning the existence and concentration of positive solutions to the case where \(f (u) \sim |u|^{p-2}u\) with \(4 < p < 6\).


35J60 Nonlinear elliptic equations
35J92 Quasilinear elliptic equations with \(p\)-Laplacian
35B33 Critical exponents in context of PDEs
35B09 Positive solutions to PDEs


Zbl 1305.35033
Full Text: DOI


[1] Arosio, A; Panizzi, S, On the well-posedness of the Kirchhoff string, Trans. Am. Math. Soc., 348, 305-330, (1996) · Zbl 0858.35083
[2] Ambrosetti, A; Rabinowitz, P, Dual variational methods in critical points theory and applications, J. Funct. Anal., 14, 349-381, (1973) · Zbl 0273.49063
[3] D’Ancona, P; Spagnolo, S, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math., 108, 247-262, (1992) · Zbl 0785.35067
[4] Benci, V; Cerami, G, Existence of positive solutions of the equation \( - Δ u + a(x)u = {u^{\frac{{N + 2}}{{N - 2}}}}\) in \({\mathbb{R}^N}\), J. Funct. Anal., 88, 90-117, (1990) · Zbl 0705.35042
[5] Berestycki, H; Lions, PL, Nonlinear scalar field equations, I existence of a ground state, Arch. Rational Mech. Anal., 82, 313-345, (1983) · Zbl 0533.35029
[6] Berestycki, H; Lions, PL, Nonlinear scalar field equations, II existence of infinitely many solutions, Arch. Rational Mech. Anal., 82, 347-375, (1983) · Zbl 0556.35046
[7] Byeon, J; Jeanjean, L, Standing waves for nonlinear Schrödinger equations with a general nonlinearity, Arch. Rational Mech. Anal., 185, 185-200, (2007) · Zbl 1132.35078
[8] Byeon, J; Wang, ZQ, Standing waves with a critical frequency for nonlinear Schrödinger equations II, Calc. Var. Partial Differ. Equ., 18, 207-219, (2003) · Zbl 1073.35199
[9] Chang, K.C.: Infinite Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston (1993) · Zbl 0779.58005
[10] Chen, CY; Kuo, YC; Wu, TF, The Nehari manifold for a Kirchhoff type problem involving sign-changing weight functions, J. Differ. Equ., 250, 1876-1908, (2011) · Zbl 1214.35077
[11] Cingolani, S; Lazzo, N, Multiple semiclassical standing waves for a class of nonlinear Schrödinger equations, Topol. Methods Nonlinear Anal., 10, 1-13, (1997) · Zbl 0903.35018
[12] Figueiredo, GM; Ikoma, N; Santos, JR, Junior, existence and concentration result for the Kirchhoff type equations with general nonlinearities, Arch. Rational Mech. Anal., 213, 931-979, (2014) · Zbl 1302.35356
[13] Floer, A; Weinstein, A, Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential, J. Funct. Anal., 69, 397-408, (1986) · Zbl 0613.35076
[14] Gui, C, Existence of multi-bump solutions for nonlinear Schrödinger equations via variational method, Commun. Partial Differ. Equ., 21, 787-820, (1996) · Zbl 0857.35116
[15] Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, 2nd edn, vol. 224. Grundlehren Math. Wiss., Springer, Berlin (1983) · Zbl 0562.35001
[16] Hirata, J; Ikoma, N; Tanaka, K, Nonlinear scalar field equations in \({\mathbb{R}^N}\): mountain pass and symmetric mountain pass approaches, Topol. Methods Nonlinear Anal., 35, 253-276, (2010) · Zbl 1203.35106
[17] He, Y; Li, G, The existence and concentration of weak solutions to a class of \(p\)-Laplacian type problems in unbounded domains, Sci. China Math., 57, 1927-1952, (2014) · Zbl 1304.35246
[18] He, Y; Li, G; Peng, S, Concentrating bound states for Kirchhoff type problems in \({\mathbb{R}^3}\) involving critical Sobolev exponents, Adv. Nonlinear Stud., 14, 441-468, (2014)
[19] He, X; Zou, W, Infinitely many positive solutions for Kirchhoff-type problems, Nonlinear Anal., 70, 1407-1414, (2009) · Zbl 1157.35382
[20] He, X; Zou, W, Existence and concentration behavior of positive solutions for a Kirchhoff equation in \(\mathbb{R}^3\), J. Differ. Equ., 2, 1813-1834, (2012) · Zbl 1235.35093
[21] Jeanjean, L, On the existence of bounded Palais-Smale sequences and application to a landsman-lazer-type problem set on \({\mathbb{R}^N}\), Proc. Roy. Soc. Edingburgh Sect. A Math., 129, 787-809, (1999) · Zbl 0935.35044
[22] Kirchhoff, G.: Mechanik. Teubner, Leipzig (1883)
[23] Li, G, Some properties of weak solutions of nonlinear scalar field equations, Ann. Acad. Sci. Fenn. A I Math., 15, 27-36, (1990) · Zbl 0729.35023
[24] Lions, PL, The concentration-compactness principle in the calculus of variations, the locally compact case, part 2, Ann. Inst. H. Poincaré Anal. Non. Linéaire, 2, 223-283, (1984) · Zbl 0704.49004
[25] Lions, PL, The concentration-compactness principle in the calculus of variations, the limit case, part 1, Rev. Mat. H. Iberoamericano, 1, 145-201, (1985) · Zbl 0704.49005
[26] Lions, J.L.: On some questions in boundary value problems of mathematical physics. In: Contemporary Developments in Continuum Mechanics and Partial Differential Equations, Proceedings of International Symposium, Inst. Mat., Univ. Fed. Rio de Janeiro, Rio de Janeiro, 1977, North-Holland Math. Stud. vol. 30, North-Holland, Amsterdam, 1978, pp. 284-346 · Zbl 1304.35246
[27] Liu, W; He, X, Multiplicity of high energy solutions for superlinear Kirchhoff equations, J. Appl. Math. Comput., 39, 473-487, (2012) · Zbl 1295.35226
[28] Li, G; Ye, H, Existence of positive ground state solutions for the nonlinear Kirchhoff type equations in \({\mathbb{R}^3}\), J. Differ. Equ., 257, 566-600, (2014) · Zbl 1290.35051
[29] Li, G; Ye, H, Existence of positive solutions for nonlinear Kirchhoff type equations in \({\mathbb{R}^3}\) with critical Sobolev exponent, Math. Meth. Appl. Sci., 37, 2570-2584, (2014) · Zbl 1303.35009
[30] Ma, TF; Munoz, JE, Rivera, positive solutions for a nonlinear nonlocal elliptic transmission problem, Appl. Math. Lett., 16, 243-248, (2003) · Zbl 1135.35330
[31] Oh, YG, Existence of semi-classical bound states of nonlinear Schrödinger equations with potential on the class \({( V )_a}\), Commun. Partial Differ. Equ., 13, 1499-1519, (1988) · Zbl 0702.35228
[32] Oh, YG, Corrections to existence of semi-classical bound states of nonlinear Schrödinger equations with potential on the class \({( V )_a}\), Commun. Partial Differ. Equ., 14, 833-834, (1989) · Zbl 0714.35078
[33] Oh, YG, On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential, Commun. Math. Phys., 131, 223-253, (1990) · Zbl 0753.35097
[34] Pino, M; Felmer, PL, Local mountain pass for semilinear elliptic problems in unbounded domains, Calc. Var. Partial Differ. Equ., 4, 121-137, (1996) · Zbl 0844.35032
[35] Pucci, P; Serrin, J, A general variational identity, Indiana Univ. Math. J., 35, 681-703, (1986) · Zbl 0625.35027
[36] Perera, K; Zhang, Z, Nontrivial solutions of Kirchhoff-type problems via the Yang index, J. Differ. Equ., 221, 246-255, (2006) · Zbl 1357.35131
[37] Rabinowitz, P, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys., 43, 270-291, (1992) · Zbl 0763.35087
[38] Ramos, M., Wang, Z.Q., Willem, M.: Positive Solutions for Elliptic Equations with Critical Growth in Unbounded Domains, Calculus of Variations and Differential Equations. Chapman & Hall/CRC Press, Boca Raton (2000) · Zbl 0968.35050
[39] Tolksdorf, P, Regularity for a more general class of quasilinear elliptic equations, J. Differ. Equ., 51, 126-150, (1984) · Zbl 0488.35017
[40] Wang, X, On concentration of positive bound states of nonlinear Schrödinger equations, Commun. Math. Phys., 153, 229-244, (1993) · Zbl 0795.35118
[41] Willem, M.: Minimax theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston Inc, Boston (1996)
[42] Wang, J; Tian, L; Xu, J; Zhang, F, Multiplicity and concentration of positive solutions for a Kirchhoff type problem with critical growth, J. Differ. Equ., 253, 2314-2351, (2012) · Zbl 1402.35119
[43] Zhang, J., Chen, Z., Zou, W.: Standing waves for nonlinear Schrödinger equations involving critical growth, arXiv:1209.3074v1 (2012) · Zbl 0858.35083
[44] Zhu, X; Yang, J, Regularity for quasilinear elliptic equations in involving critical Sobolev exponent, System Sci. Math., 9, 47-52, (1989) · Zbl 0694.35069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.